Coagulation Counseling

Pharmacy Times, Volume 0,0

Dr. Garrett is manager of the Health Education Center at Mission Hospitals in Asheville, North Carolina.

Study Examines Time Course and Determinants of Postthrombotic Syndrome

The development of postthromboticsyndrome (PTS) after deep vein thrombosis(DVT) is not well understood. Astudy of patients at 8 centers in Canadasought to determine the frequency, timecourse, and predictors of PTS after acuteDVT. Standardized assessments for PTSwere conducted using the Villalta scaleat intervals of 1, 4, 8, 12, and 24 monthsafter study enrollment. The Villalta scalegrades PTS based on 9 clinical and subjectiveparameters.

At all study intervals, about 30% ofpatients had mild (score of 5-9), 10% hadmoderate (10-14), and 3% had severe(>14 or leg ulcer) PTS. Greater severityat 1 month predicted higher scores at 24months of follow-up. Additional predictorsof higher scores were thrombosis ofthe common femoral or iliac vein, higherbody mass index, previous episode ofDVT in the same limb, older age, andfemale sex.

When ?Good Numbers? Go Bad; Explaining Unexpected INR Results

Managing warfarin therapy can be challengingsometimes, even for the moststable patients. When stable patientshave international normalized ratio (INR)readings that are unexpected, there area number of factors to consider beforemaking a therapeutic decision.

Most clinics have policies in place toverify point of care (POC) readings witha sample obtained by venipuncture ifthe POC reading is out of range (>4.0-5.0). Examples of issues that couldresult in the lab INR being falsely highinclude:

  • Underfilling the tube when blood is collected
  • Using a blood collection tube that contains 3.8% citrate rather than 3.2% citrate
  • Performing an INR on a blood sample of a very anemic patient
  • Entering the wrong International Sensitivity Index into the machine Incorrect POC results may occur if:
  • The patient?s finger is squeezed too hard when obtaining a drop of blood for a POC test.
  • Too much time is taken to apply the drop of blood; blood will start to clot before it touches the test strip.
  • The device and test strips are stored inappropriately.
  • The patient is on treatment with low molecular-weight heparin?results may appear higher than expected.

Certain medical conditions can interferewith the INR test. The most widelyknown of these conditions is calledantiphospholipid antibody syndrome.Lupus anticoagulant and anticardiolipinantibodies are 2 subclasses of antiphospholipidantibody syndrome. These conditionsmay cause the INR result to befalsely high. If this type of interferenceis suspected, a chromogenic factor Xlevel should be obtained.

Low INR Does Not Increase Clot Risk in Stable Patients

A short period of subtherapeutic anticoagulation does not result in an increased riskof thromboembolic complications in adults stabilized on warfarin therapy, accordingto a recently published study.

Researchers conducted a retrospective, matched cohort study to assess the riskof thromboembolism during brief periods of subtherapeutic anticoagulation in adultpatients receiving warfarin therapy for various indications. Patients were identifiedas having subtherapeutic anticoagulation if they had an international normalizedratio (INR) value of 0.5 or more units below target on the index INR date. Patientswere followed for 90 days after the index INR date to assess the occurrence ofthromboembolic complications, including any venous thromboembolism, cerebrovascularaccident, transient ischemicattack, systemic embolism, or heartvalve thrombosis.

No statistically significant differenceswere noted between the low and therapeuticINR cohorts in the overall rate ofthromboembolic complications, bleedingevents, or deaths. The investigatorsconcluded that patients stabilized onwarfarin therapy who present with isolatedsubtherapeutic INR are at a lowrisk of having thromboembolic complications,and therefore do not needtreatment with a rapidly acting anticoagulantsuch as heparin. Dose adjustmentand more frequent monitoring should beinstituted until the INR is stable.